Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 301, NWS Kansas City, MO

September 20, 2001Lafayette County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 20, 2001, 6:24 PM CDT for Lafayette County, Missouri. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 20, 2001, 6:24 PM CDT (23:24 UTC)
Expired
Sep 20, 2001, 7:15 PM CDT
In force
51 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 106 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 6:25 PM CDTHail 0.88Waverly, MO
Sep 20, 6:55 PM CDTHail 1.75Marshall, MO
Sep 20, 7:00 PM CDTHail 1.75Napton, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 5:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
773 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

074 
WUUS53 KEAX 202324
SVRMCI
MOC041-107-195-210015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALINE COUNTY IN CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF MARSHALL
  CHARITON COUNTY IN NORTH CENTRAL MISSOURI
  EASTERN LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 715 PM CDT

* AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM DALTON TO WAVERLY...OR FROM 22
  MILES NORTHEAST OF MARSHALL TO 21 MILES WEST OF MARSHALL...MOVING
  SOUTHEAST AT 65 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SHANNONDALE AT 630 PM CDT
  MARSHALL AT 635 PM CDT
  NAPTON AT 645 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3969 9272 3908 9295 3895 9308 3895 9379
          3918 9380 3927 9344 3923 9342 3923 9334
          3936 9319 3938 9313 3943 9314 3945 9324
          3970 9325

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:30 AM CDT, 15 hours 54 minutes earlier.

Area forecast discussion, Sep 20, 2:30 AM CDT, 15 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
230 AM CDT THU SEP 20 2001

MAIN STORY TDY WILL BE THE UPPER LOW SPINNING DOWN IN NW FLOW.
SCENARIO SEEMS TO BE SETTING UP FOR A QUICK SVR WX EVNT.  SHUD SEE A
WARM SECTOR IN NERN MO...AND STRONG THETA/E ADV WILL RAISE DPTS AT
H8 ABOUT 7 DEG DURING THE DAY. SO ELEVATED CONVECTION POSSIBLE THERE
BY MID AFTERNOON.  THEN AHD OF THE COLD FRONT...LAPSE RATES NEAR 8
DEG CAPES 2500 J/KG LI/S AT LEAST 7.  GOOD DIVERGENCE AT 200MB
TOO.  SOMETHING OF A TRIPLE POINT SHUD SET UP...AND SHUD SEE TSRA
BREAK OUT BY MID AFTN IN THE NWRN CWA. WILL PROBABLY GO AHD AND UP
POPS FOR ALL ZONES...LIKELY POPS UP THERE IN THE NW.  AND HIGH CHC
POPS EVERYWHERE EXCEPT SERN ZONES.  THE FARTHER SOUTH YOU GET...
RUNNING INTO THE EITHER-SIDE-OF-00Z-PRBLM. SO THE SERN ZONES WILL
GET THEIR LIKELY DURING THE EVENING HOURS.  SHUD BE ABLE TO GO A
LITTLE ABV GUID TEMPS FOR THIS AFTERNOON.

WILL CLEAR OUT RATHER QUICKLY BEHIND THIS FAST MOVING SYSTEM. WILL
PROBABLY ONLY LEAVE EARLY FRI MORNING POPS IN SERN ZONES.

ONLY OTHER CHNGS WILL POSSIBLY BE TO SPEED UP WEEKEND SYSTEM.
NEWEST AVN MAKES IT MORE OF A SAT NITE RATHER THAN SUNDAY EVENT.
WILL TAKE A LOOK AT EXTENDED PROGS AS THEY COME IN.

.EAX...
KS...NONE.
MO...NONE.

LVQ

In the hours before

Special weather statement, Sep 20, 1:00 PM CDT, 5 hours 24 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
100 PM CDT THU SEP 20 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

FORECAST: THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
ACROSS MUCH OF EASTERN KANSAS AS WELL AS NORTHERN AND CENTRAL
MISSOURI. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL...MAINLY BETWEEN 3 AND 9 PM. AN ISOLATED TORNADO WILL
ALSO BE POSSIBLE THROUGH EARLY THIS EVENING. SPOTTER ACTIVATION MAY
BE NECESSARY.

DISCUSSION: A COLD FRONT WILL PUSH INTO EASTERN KANSAS AND NORTHWEST
MISSOURI LATE THIS AFTERNOON THROUGH THIS EVENING. WARM MOIST AIR
AHEAD OF THIS FRONT WILL ALLOW THE ATMOSPHERE TO BECOME UNSTABLE.
THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE COLD FRONT AS
IT MOVES INTO THE REGION. THIS FRONT IS EXPECTED TO MOVE INTO
EASTERN MISSOURI BY MIDNIGHT...ENDING THE THREAT FOR THUNDERSTORMS.

OUTLOOK:  ANOTHER STORM SYSTEM IS EXPECTED TO APPROACH THE PLAINS
SATURDAY NIGHT AND SUNDAY.  PRESENT INDICATIONS WOULD POINT TOWARDS
CONDITIONS UNFAVORABLE FOR SEVERE WEATHER.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

MS
Local storm report, Sep 20, 5:50 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
550 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    8 SW SAVANNAH             MO   1.5 INCH HAIL
09/20/01   ANDREW                         REPORTED RELAYED
                                          BY KANSAS CITY FIRE.

MS
Local storm report, Sep 20, 6:09 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    AMAZONIA                  MO   1 INCH HAIL
09/20/01   ANDREW                         REPORTED BY HAM RADIO
                                          OPERATOR.

MS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 5:20 PM CDTSevere Thunderstorm WarningEAXHolt40 min
Sep 20, 5:42 PM CDTSevere Thunderstorm WarningEAXAndrew48 min
Sep 20, 6:06 PM CDTSevere Thunderstorm WarningEAXCarroll, Ray39 min
Sep 20, 6:24 PM CDTSevere Thunderstorm WarningEAXChariton, Saline51 min
Sep 20, 6:32 PM CDTTornado WarningEAXAndrew, Buchanan43 min
Sep 20, 6:47 PM CDTSevere Thunderstorm WarningEAXCooper, Howard58 min
Sep 20, 6:56 PM CDTSevere Thunderstorm WarningEAXCass49 min
Sep 20, 6:57 PM CDTSevere Thunderstorm WarningEAXClinton, DeKalb48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.